Hypotension

Kent R. Olson, MD

Initial Treatment

  • Patients with intoxication by CNS-depressant drugs often have a “relative” hypovolemia due to decreased sympathetic nervous system activity leading to peripheral venodilatation and decreased arteriolar tone. This can usually be corrected by administration of intravenous fluids, preferably normal saline. The initial bolus should be at least 15-20 mL/kg (1-2 liters in the average adult). More fluids may be needed if the poison has caused significant volume loss (e.g., due to vomiting or diarrhea) or vasodilatation.
  • Sometimes it is appropriate to measure the central venous pressure or left ventricular end-diastolic pressure. In some cases massive fluids have been given to sustain the circulation (e.g., 18-20 L in a patient with severe gastrointestinal fluid losses due to mushroom poisoning).
  • If blood pressure does not improve after fluid administration, consider vasopressors or specific agents depending on the offending drug. In general, dopamine is effective for drug-induced hypotension of various types but if the cause of low blood pressure is loss of peripheral vascular resistance, a vasoactive presser such as norepinephrine or phenylephrine may be more appropriate.

Special Considerations

  • An unusual situation arises with overdoses of beta-2 agonists (e.g., albuterol, salbutamol) or theophylline, in which beta-mediated vasodilatation is the primary cause of hypotension and reflex tachycardia is insufficient to raise the blood pressure; in such cases a trial of beta-blocker such as propranolol (0.5-2 mg IV) may be effective in reversing the vasodilatation and raising the BP.
  • Hypotension and bradycardia due to beta-adrenergic blocker overdose are often resistant to usual doses of beta-agonist drugs such as dopamine or isoproterenol, and in such circumstances high-dose glucagon (50-10 mg IV bolus followed by an infusion of 5-10 mg/hour) may be effective. This is because glucagon increases intracellular cAMP by a receptor complex separate from the blocked beta receptor.
  • Calcium channel blockers are a cause of severe and often fatal hypotension and bradycardia. Nifedipine and amlodipine, as vasodilators, usually cause hypotension with reflex tachycardia and this is often treated effectively with IV fluids alone. For other CCBs, or when IV fluids are insufficient, try intravenous calcium. Large doses are often needed (more than 1-2 ampoules) and serum calcium levels have been raised to the high teens with subsequent improvement. Case reports and animal studies suggest that high-dose insulin-euglycemia therapy may salvage some calcium channel blocker patients who do not respond to other measures. The recommended dose of insulin is 0.5-1 U/kg bolus followed by 0.5 U/kg/hour infusion, with enough dextrose to maintain a normal blood sugar level.
  • Hypotension associated with Tricyclic Antidepressants can be multifactorial: direct alpha blockade; neuronal norepinephrine depletion; cardiodepressant effects of sodium channel blockade; and hyperthermia are examples of pharmacologic effects and complications that can contribute to hypotension in a TCA patient. As a result, various strategies are employed starting with IV fluids, and followed by infusion of dopamine and/or norepinephrine (many authorities recommend starting with norepinephrine because of suspected alpha blockade and NE depletion), and sodium bicarbonate boluses if the QRS complex is widened, suggesting sodium channel blockade. If the patient is hyperthermic, provide aggressive cooling measures such as neuromuscular paralysis and intubation, and evaporative cooling by wetting the skin and fanning.

Table: Selected causes of hypotension


Type of hypotension
Examples
Specific Treatment
Hypotension with bradycardia
Beta blockers
Glucagon

Calcium channel blockers
Calcium; hyperinsulin-euglycemia therapy

Clonidine other centrally acting sympatholytics (eg, brimonidine, oxymetazoline, methyldopa)
Treatment supportive: IV fluids, dopamine if needed.

Tricyclic antidepressants
Sodium bicarbonate; norepinephrine may be more effective than dopamine for hypotension.
Hypotension with tachycardia
Beta-2 agonists (e.g., albuterol, salbutamol)
IV fluids. Rule out true hypovolemia from gastrointestinal losses, bleeding; rule out septic shock.

Theophylline
High levels associated with hypotension, ventricular arrhythmias, seizures; level of greater then 90-100 mg/L is an indication for urgent hemodialysis.

Phenothiazines
Hypotension due to alpha-adrenergic blockade; give IV fluids and consider norepinephrine, phenylephrine.